Alert archive / Puerto Rico / Special Weather Statements in 2018

Special Weather Statement, NWS JSJ

June 18, 2018

NWS JSJ issued this special weather statement at Jun 18, 2018, 3:03 PM CDT. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2018, 3:03 PM CDT (20:03 UTC)
Expired
Jun 18, 2018, 3:30 PM CDT
In force
27 min
Issued by
NWS JSJ

The radar

The San Juan radar (TJUA), 59 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

399 
WWCA82 TJSJ 182003
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
403 PM AST MON JUN 18 2018

PRZ005-006-182030-
North Central-Central Interior-
403 PM AST MON JUN 18 2018

...THUNDERSTORMS AFFECTING MANATI AND BARCELONETA.... 

At 401 PM AST, Thunderstorms will continue to affect Manati and 
Barceloneta the next hour or so. As these storms pass by, expect 
strong gusty winds and some lightning. 

Winds in excess of 30 mph are possible with this storm.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1847 6647 1847 6645 1848 6644 1837 6645
      1837 6650 1835 6653 1839 6653 1841 6654
      1841 6657 1839 6659 1845 6658 1847 6658
      1848 6659 1849 6655
TIME...MOT...LOC 2001Z 180DEG 0KT 1844 6651 

$$

oms

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Jun 18, 10:27 AM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jun 18, 10:27 AM CDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1127 AM AST Mon Jun 18 2018

.UPDATE...Mostly sunny and slightly hazy conditions prevailed across
the region this morning with only a few passing showers noted over the
offshore coastal waters of the Caribbean. Satellite imagery showed the
tropical wave and associated moisture approaching the Windward Islands
and is still expected to move across the regional waters overnight through
Tuesday. This feature is expected to bring a slight increase in low
level moisture to the region. As previously mentioned, the
increasing moisture along with the proximity of the upper Tutt and
local and diurnal effects will support afternoon convection
mainly over parts of the interior and west sections of Puerto
Rico. Isolated showers expected elsewhere. Some of the enhanced
afternoon convection may produce strong thunderstorms which could
lead to urban and small stream flooding in isolated areas. No
changes made to the inherited forecast package and reasoning at
this time.

&&

.AVIATION UPDATE...VFR conds to prevail durg entire prd. Few cld
lyrs nr FL025...FL040...except BKN-OVC with locally and diurnally
induced aftn SHRA/TSRA ovr ctrl Mtn range of PR and W PR til
18/22Z as previously mentioned. No chg to previous AVN discussion.
Tropical wave continued to approach the Windward islands and will
enter and cross the eastern Caribbean later this evening through
Tuesday. This will increase the chance for SHRA/TSRA mainly over
the Caribbean waters and the flying area between PR and the
northern Leeward Islands aft 18/23z.

&&

.MARINE UPDATE...No change to previous discussion. Winds will continue
from the east to southeast between 5-15 kts and overall seas between
1-3 feet near shore and 2-4 feet offshore.

&&

.PREV DISCUSSION... /issued 448 AM AST Mon Jun 18 2018/

SYNOPSIS...
A surface high will continue across the region for the next
several days. Several tropical waves will move across the area
then, and as a result an increase in moisture along with showers
and thunderstorms are expected. At this time the best day for the
showers and thunderstorms will be on Tuesday which coincides with
the peak of the moisture, deepening upper level trough and jet
streak. Drying is expected on Thursday and Friday but showers will
continue in northwest Puerto Rico each afternoon.

SHORT TERM...Today through Wednesday...

Surface high in the central Atlantic will maintain moderate E-ESE
trade winds across the forecast area. An upper level trough across
Hispaniola will drift into Cuba forced by high pressure that will
nose into the eastern Caribbean. The best upper level dynamics,
however, will be Tuesday and Wednesday afternoons as a weak jet
streak crosses through.

Moisture is noted on the MIMIC product at around 61 degrees west
associated with a tropical wave, but best shower activity is
currently over and south of Guadeloupe. GFS model timing and
extrapolation suggest that this moisture should arrive today in time
for afternoon convection. Like yesterday dynamics are not
particularly strong, but strong heating will bring numerous
showers and scattered thunderstorms in northwest Puerto Rico,
scattered showers in the eastern interior and isolated showers
outside of Puerto Rico.

Better moisture arrives Tuesday and Wednesday in southeast flow with
a second weak wave and thunderstorms should increase. some urban and
small stream flooding is expected in the northwest third of Puerto
Rico.

Showers and thunderstorms developed yesterday with limited dynamics
and a similar situation is expected today. Showers should become
more widespread Tuesday and linger through Wednesday as a band of
upper level divergence crosses through. This will generate a wider
area of urban and small stream flooding across western and interior
Puerto Rico both days. Southeast flow will allow temperatures before
convection begins to reach the lower 90s in many lower elevation
areas.

LONG TERM...Thursday through Tuesday...

The surface ridge will continue to prevail across the region with
moderate to fresh easterly winds of 15 to 20 mph.  The upper
levels will remain fluid with upper troughs followed by ridging aloft.
Thursday drier air along with Saharan dust will create a stable
air mass. Therefore, fair weather conditions are expected with
hazy skies, and showers and isolated thunderstorms mainly across
northwestern Puerto Rico during the afternoon hours. Friday and
early Saturday a surge of moisture from a tropical wave will reach
the forecast area and increase shower and thunderstorm activity
across the region. Sunday we transition from a moist to a drier
environment as a result of drier air moving into the region.
Models indicate this stable environment will persist until
Tuesday, but showers and isolated thunderstorms are possible
mainly across northwestern Puerto Rico.

AVIATION...VFR conds prevail. Moisture from a tropical wave around
61 west is sprdg SHRA across the Leeward Islands and will continue
into the USVI aft 18/12Z and across PR by 18/18Z triggering numerous
SHRA/sct TSRA. Tops to FL500 with mtn obscurations and areas of
MVFR/IFR. Return to VFR expected by 18/22Z with sct SHRA for a few
hrs afterwards. Sfc winds E 12-18 kt with sea breeze influences aft
18/14Z. Max winds SW 40-45 kt btwn FL350-480.

MARINE...Seas of 2 to 5 feet with east southeast winds of 10 to 15
kts will continue across the local and Atlantic waterways over the
next several days. Showers and thunderstorms are possible today
through Tuesday as several tropical waves move across the Caribbean
waters. A low risk of rip currents is expected to prevail through
Tuesday across all the local beaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  91  79  90  77 /  40  40  60  60
STT  89  80  88  79 /  40  50  60  60

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...RAM
LONG TERM....RAM
Hazardous weather outlook, Jun 18, 4:52 AM CDT, 10 hours 11 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
536 AM AST lunes 18 de junio de 2018

AMZ710>745-PRZ001>013-190945-
San Juan y Vecindad-Noreste-Sureste-
Este Interior- Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
536 AM AST lunes 18 de junio de 2018

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe probabilidad de tronadas dispersas con lluvia
fuerte y rafagas de vientos esta tarde a traves del noroeste e interior
de Puerto Rico.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos.

.Vientos...Se esperan vientos sostenidos en exceso de 20 mph a
traves de sectores de las aguas del norte central de Puerto Rico.

.Calor...Vientos alisios del sureste y valores altos de
humedad resultaran en indices de calor/temperaturas ahsat 105
grados, mayormente a lo largo de la costa norte de Puerto Rico.

.Dias dos a siete...martes a domingo

El riesgo de inundaciones urbanas y de riachuelos debido a tronadas
continuara hasta el miercoles. Algunos de los indices de calor
excederan los 100 grados durante la semana.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales reportar corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-190945-
San Tomas, San John e Islas Adyacentes-
Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
536 AM AST lunes 18 de junio de 2018

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Calor...Humedades altas resultaran en indices de calor de hasta 103
grados en algunas de las areas mas bajas.

.Dias dos a siete...martes a domingo

El riesgo de calor excesivo continuara durante la semana.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales reportar corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

In the hours before

Special weather statement, Jun 18, 1:05 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service San Juan PR
205 PM AST MON JUN 18 2018

PRZ005-006-008>010-182000-
Northwest-North Central-Mayaguez and Vicinity-Central
Interior-Western Interior-
205 PM AST MON JUN 18 2018

...STRONG THUNDERSTORMS WILL AFFECT LAS MARIAS...LARES...FLORIDA...
MOROVIS...SAN SEBASTIAN...ARECIBO...OROCOVIS...ISABELA...ADJUNTAS...
MOCA...QUEBRADILLAS...ANASCO...VEGA BAJA...CAMUY...MAYAGUEZ...
BARCELONETA...JAYUYA...CIALES...HATILLO...UTUADO AND MANATI
MUNICIPALITIES...

At 159 PM AST, strong thunderstorms have begun to develop were now
located over and around Jayuya, Ciales ,Morovis and Lares. The
storms were moving west northwest around 15 mph. Dangerous cloud to
ground lightning, torrential downpours and winds in excess of 30 mph
are possible with these storms.

Locations impacted include...
Arecibo, Camuy, Quebradillas, Ciales, San Sebastian, Morovis,
Florida, Manati, Utuado, Barceloneta, Lares, Hatillo, Moca, Pajonal,
La Alianza, Barahona, Franquez, Rafael Capo, Bajadero and Hato
Arriba.

Frequent cloud to ground lightning is occurring with these storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle. Thunder activity will continue
during the next few hours.

LAT...LON 1847 6674 1849 6664 1847 6647 1829 6638
      1821 6694 1826 6713 1842 6711 1849 6692
      1850 6680
TIME...MOT...LOC 1759Z 240DEG 0KT 1830 6661

RAM/OM/DS/ICP
Special weather statement, Jun 18, 1:17 PM CDT, 1 hour 46 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
205 PM AST lunes 18 de junio  de 2018

PRZ005-006-008>010-182000-
Noroeste-Norte Central-Mayaguez y vecindad-Central
Interior-oeste Interior-
205 PM AST lunes 18 de junio de 2018

...UN AREA DE TRONADAS AFECTARA LAS MARIAS...LARES...FLORIDA...
MOROVIS...SAN SEBASTIAN...ARECIBO...OROCOVIS...ISABELA...ADJUNTAS...
MOCA...QUEBRADILLAS...ANASCO...VEGA BAJA...CAMUY...MAYAGUEZ...
BARCELONETA...JAYUYA...CIALES...HATILLO...UTUADO Y MANATI...

A las 1:59 PM AST, tronadas fuertes se estan desarrollando sobre y
alrededor de Jayuya, Ciales, Morovis y Lares. Estas tronadas se estaban
moviendo hacia el oeste noroeste alrededor de 15 mph. Relampagos
peligrosos de nube a cielo, lluvias torrenciales y vientos sobre 30 mph
son posibles con estas tronadas.

Areas afectadas incluyen... Arecibo, Camuy, Quebradillas, Ciales, San
Sebastian, Morovis, Florida, Manati, Utuado, Barceloneta, Lares,
Hatillo, Moca, Pajonal, La Alianza, Barahona, Franquez, Rafael Capo,
Bajadero y Hato Arriba.

Relampagos frecuentes de nube a suelo estan ocurriendo con esta
tormenta. Los relampagos pueden impactar a 10 millas de distancia de la
tronada. Busque refugio seguro dentro de un vehiculo o edificio. La
actividad de tronadas continuara durante la proxima hora o mas.
Special weather statement, Jun 18, 3:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
403 PM AST MON JUN 18 2018

PRZ005-006-182030-
North Central-Central Interior-
403 PM AST MON JUN 18 2018

...THUNDERSTORMS AFFECTING MANATI AND BARCELONETA....

At 401 PM AST, Thunderstorms will continue to affect Manati and
Barceloneta the next hour or so. As these storms pass by, expect
strong gusty winds and some lightning.

Winds in excess of 30 mph are possible with this storm.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1847 6647 1847 6645 1848 6644 1837 6645
      1837 6650 1835 6653 1839 6653 1841 6654
      1841 6657 1839 6659 1845 6658 1847 6658
      1848 6659 1849 6655
TIME...MOT...LOC 2001Z 180DEG 0KT 1844 6651

oms

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:05 PM CDTSpecial Weather StatementJSJ115 min
Jun 18, 2:26 PM CDTAreal Flood AdvisoryJSJ2 hr
Jun 18, 2:39 PM CDTAreal Flood AdvisoryJSJ119 min

Nearby

Special Weather Statements in Puerto Rico, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.